North Carolina, 2004Tornadoes and Flash Flood in North Carolina, June 4, 2004
June 4, 2004 · NWS MHX · 7 events in 5 counties and zones
4 tornado, 1 hail, 1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $76,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 4, 9:20 AM EST, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 4, 9:20 AM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1020 AM EDT FRI JUN 4 2004
.SHORT TERM...SFC BNDRY EXTENDS FROM NEAR HSE TO RDU. NUMEROUS
SHOWERS AND A FEW TSRA ARE SPREADING N ACRS RGN THIS MORN AHEAD OF
UPR LOW THATS APPROACHING MTNS. WITH BNDRY ACRS RGN AND PLENTY OF
MOISTURE IN PLACE SHLD SEE GOOD DEAL OF PRECIP AS EXPECT GOOD
FORCING AHEAD OF UPR LOW. WL MONITOR RDR TRENDS BUT MAY BE ABLE TO
LOWER POPS A BIT SRN TIER WHERE CVRG MAY BE MORE SCT. CLDS SHLD
LIMIT HEATING AND INSTAB HOWEVER APPEARS SRN TIER WL SEE SOME SUN
WHICH MAY LEAD TO SOME SEVERE. HIGHER HELICITY IS ALONG AND N OF
BNDRY SO WL HAVE TO WATCH FOR ROTATION WITH CELLS IN THIS REGION.
.MARINE...WL CONT TOWARD ETA SOLUTION. WL INCRS WINDS A BIT THIS
AFTN NRN TIER AS ALREADY 15 TO 20 N OF THE BNDRY. WL KEEP SCA
POSS/EXPECTED HEADLINE AS BEST GRDNT LOOKS LATER TONIGHT.
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&
RF
Hazardous weather outlook, Jun 4, 3:01 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
401 AM EDT FRI JUN 4 2004
NCZ029-044>047-079>081-090>095-098-103-104-050800-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
401 AM EDT FRI JUN 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY
AN UPPER LEVEL LOW WILL BE THE TRIGGERING MECHANISM FOR SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS THE SOUTHEAST TODAY. SHOWERS AND
THUNDERSTORMS WILL MOVE NORTHEAST INTO EASTERN NORTH CAROLINA DURING
THE DAY AND CONTINUE TO DEVELOP THROUGH THE EVENING HOURS. SOME OF
THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. ANOTHER HAZARD FROM THE THUNDERSTORMS WILL BE OCCASIONAL
HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS COULD DEVELOP DURING THE AFTERNOON HOURS
WHEN DAYTIME HEATING IS AT ITS PEAK AND THE SEA BREEZE HAS DEVELOPED.
ALTHOUGH ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE...SEVERE
WEATHER IS NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
Event by event
4 tornado, 1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Pitt
- When
- June 4, 1:09 PM EST
- Where
- Pitt County, 7 mi NW of Greenville
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.683, -77.467
Brief tornado touchdown with damage to power lines near Belvoir Crossroads.
Tornado, Pitt
- When
- June 4, 1:15 PM EST
- Where
- Pitt County, Stokes
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.717, -77.267
Brief tornado touchdown with damage to power lines.
Tornado, Martin
- When
- June 4, 2:35 PM EST
- Where
- Martin County, 8 mi SW of Jamesville
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.733, -77.000
Brief tornado touchdown near intersection of Highway 171 and Piney Grove Church Road.
Hail, Washington
- When
- June 4, 3:15 PM EST
- Where
- Washington County, Plymouth
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.867, -76.750
Flash Flood, Martin
- When
- June 4, 3:25 PM EST to 4:25 PM EST
- Where
- Martin County, Williamston
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.842, -77.107 (the zone’s center; the record gives no point)
Highway 17 and Prison Camp Road reported flooded.
Thunderstorm Wind, Greene
- When
- June 4, 4:20 PM EST
- Where
- Greene County, 5 mi NW of Snow Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.500, -77.750
Roof was blown off of a hog house.
Tornado, Tyrrell
- When
- June 4, 5:15 PM EST
- Where
- Tyrrell County, Columbia
- Rating
- F1
- Path length
- 0.1 mi
- Path width
- 50 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.917, -76.250
Brief tornado touchdown at a marina on Dewey Pier Road caused damage to twelve boats. One man was critically injured when his boat was flipped.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, June 4, 2004$1.0 million · 2 events
- Tornado in Florida, June 4, 2004$325,000 · F1 · 1 event
- Hail and Damaging Winds in Texas, June 4, 2004$370,000 · 1.75 in hail · 8 events
- Hail and Damaging Wind in Texas, June 4, 2004$210,000 · 1 in hail · 5 events
- Flash Flood and Hail in Texas, June 4, 2004$140,000 · 2.75 in hail · 13 events
- Hail and Damaging Winds in Texas, June 4, 2004$59,000 · 1.75 in hail · 18 events
- Hail in Kansas, June 4 to 5, 2004$110,000 · 1.25 in hail · 2 events
- Flash Flood in Kentucky, June 4, 2004$100,000 · 1 event
- Hail and Damaging Wind in Florida, June 4, 2004$90,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Texas, June 4, 2004$10,000 · 1.75 in hail · 24 events
- Hail and Damaging Wind in Kansas, June 4, 20041.75 in hail · 20 events
- Tornadoes and Hail in Kansas, June 4, 2004F0 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404913, 5404914, 5404915, 5404916, 5404917, 5404918, 5404919.